Wisconsin, 2020Damaging Winds in Wisconsin, April 20, 2020
April 20, 2020 · NWS ARX · 2 events in 1 county or zone
A line of thunderstorms moved across north-central Wisconsin during the late afternoon of April 20th. The strong winds from these storms blew down trees and power lines across the northern sections of Clark County and in the Neillsville area (Clark County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across north-central Wisconsin during the late afternoon of April 20th. The strong winds from these storms blew down trees and power lines across the northern sections of Clark County and in the Neillsville area (Clark County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 20, 1:47 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 20, 1:47 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
247 PM CDT Mon Apr 20 2020
.SHORT TERM...(This evening through Tuesday)
Issued at 241 PM CDT Mon Apr 20 2020
Inverted-V soundings and a few hundred CAPE will continue to
cause showers and scattered thunderstorms through early evening
associated with a strong shortwave trough in northwest flow moving
in. The cold front will be quite strong with this system, with
cold advection occurring through the overnight and a cold day in
the 40s Tuesday. Brisk winds again from 15 to 25 mph will make it
feel like the 30s.
Some small hail may be around the area through early evening with
some enhanced gusts to 50 mph with stronger thunderstorms.
.LONG TERM...(Tuesday night through Monday)
Issued at 241 PM CDT Mon Apr 20 2020
Tuesday night...Surface low pressure over North Dakota/South
Dakota/southwest Minnesota will organize with a warm front lifting
northeast across Minnesota. Meanwhile...a weak embedded shortwave
trough will slide southeast. Warm air advection/frontogenesis
along the front will contribute to rain (snow farther northeast)
Tuesday night and Wednesday. The h85 thermal ridge expands into
the forecast area with +10-12 deg C air. The frontal position may
be tricky for both the wind and temperature forecasts. Southwest
winds do increase across northeast Iowa into southwest Wisconsin.
Highs in the 50s for the northeast part of the county forecast
area with 60s for much of the area and lower 70s toward Charles
City. Some instability does work into the area Wednesday afternoon
with a chance for showers/thunderstorms. The shortwave trough
merges with a stronger trough tracking across Kansas and Missouri
as it continues to swing through the Great Lakes/Ohio/TN Valleys.
A few showers and thunderstorms may linger into the evening.
Cooler for Thursday with highs in the 50s/lower 60s with clouds
and a small chance for showers.
A stronger area of h5 trough drops into the area Friday. Forecast
soundings at RST/LSE do not show a loft of instability. The
instability appears to me more prevalent over Iowa and noses into
the southern part of the forecast area as the surface low tracks to
the south of the area. The models disagree on how progressive the
system will be Saturday. The EC is more progressive while the GFS
lingers a little light snow. The GEFs plumes do not have much,
however a couple of members have slight accumulations of less than
half an inch. Currently we have highs in the 50s for Friday and
Saturday. The new MEX guidance was about 5 to 7 degrees cooler.
Sunday is dry with below normal highs in the 50s. Mid level ridging
increases Monday and temperatures are a little more seasonable with
a few 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Apr 20 2020
As a cold front moves into the area this afternoon, SHRA
development is expected with gusty winds. Sct TSRA are also
expected and this could bring small hail and winds gusting to 40
kts in their vicinity. Coverage of TSRA and hail chances are not
high enough to warrant inclusion into the TAF at this time. Will
monitor radar for trends this afternoon.
The front and instability will push south of the airfields by
early evening making for pleasant VFR conditions.
&&
.FIRE WEATHER...
Issued at 241 PM CDT Mon Apr 20 2020
A cold front will sweep through this afternoon bringing a return
to colder temperatures Tuesday with highs pinned in the 40s. Very
dry air aloft will cause dewpoints to plummet to less than 10F in
Wisconsin in the afternoon, causing minRH values near 25%. Winds
are expected to be lower than Monday, but still brisk, from 14-25
mph.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Baumgardt
LONG TERM...Zapotocny
AVIATION...Baumgardt
FIRE WEATHER...Baumgardt
Hazardous weather outlook, Apr 20, 3:12 AM CST, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
412 AM CDT Mon Apr 20 2020
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-210915-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
412 AM CDT Mon Apr 20 2020
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Afternoon wind gusts coupled with low humidities will result in
an elevated fire risk today. Any outdoor fires could quickly
spread.
Thunderstorms are possible this afternoon into early evening. The
stronger storms could produce higher wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a potential for thunderstorms on Wednesday and Thursday.
The current threats expected are lightning and possible gusty
winds.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Apr 20, 1:56 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
256 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 4 SSE LA CROSSE 43.76N 91.21W
04/20/2020 M0.25 INCH LA CROSSE WI NWS EMPLOYEE
&&
JSBLocal storm report, Apr 20, 2:06 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST 2 WSW GALESVILLE 44.07N 91.39W
04/20/2020 M50 MPH TREMPEALEAU WI NWS EMPLOYEE
BB-SIZED HAIL.
&&
CZLocal storm report, Apr 20, 2:53 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 1 W LA CRESCENT 43.83N 91.32W
04/20/2020 M41 MPH HOUSTON MN TRAINED SPOTTER
&&
LAWRENCELocal storm report, Apr 20, 2:55 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
355 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 2 SSE EYOTA 43.96N 92.21W
04/20/2020 M42 MPH OLMSTED MN MESONET
MESONET STATION MN011 JCT CR 7 I-90 MILE
POST 226.
0335 PM NON-TSTM WND GST 2 NNW VIROQUA 43.58N 90.90W
04/20/2020 M48 MPH VERNON WI AWOS
AWOS STATION KY51 VIROQUA MUNICIPAL AIRPORT.
0335 PM NON-TSTM WND GST 4 SSE NEW LISBON 43.83N 90.13W
04/20/2020 M45 MPH JUNEAU WI AWOS
AWOS STATION K82C MAUSTON AIRPORT.
0328 PM NON-TSTM WND GST CAMP DOUGLAS 43.92N 90.27W
04/20/2020 M44 MPH JUNEAU WI AWOS
AWOS STATION KVOK VOLK FIELD.
0215 PM NON-TSTM WND GST 1 E GOODVIEW 44.07N 91.70W
04/20/2020 M41 MPH WINONA MN AWOS
AWOS STATION KONA WINONA MUNICIPAL AIRPORT.
0210 PM NON-TSTM WND GST 3 N STEWARTVILLE 43.90N 92.48W
04/20/2020 M44 MPH OLMSTED MN MESONET
MESONET STATION MN070 3 N STEWARTVILLE.
0155 PM NON-TSTM WND GST ROCHESTER 44.02N 92.48W
04/20/2020 M41 MPH OLMSTED MN AWOS
AWOS STATION K9MN MAYO HELIPAD.
1258 PM NON-TSTM WND GST 3 NNW STEWARTVILLE 43.90N 92.50W
04/20/2020 M56 MPH OLMSTED MN ASOS
ASOS STATION KRST ROCHESTER INTERNATIONAL
AIRPORT.
0310 PM NON-TSTM WND GST 1 ENE DEXTER 43.73N 92.68W
04/20/2020 M46 MPH MOWER MN MESONET
MESONET STATION MN010 1 ENE DEXTER.
0230 PM NON-TSTM WND GST 2 ESE CANTON 43.52N 91.89W
04/20/2020 M44 MPH FILLMORE MN MESONET
MESONET STATION MN065 2 ESE CANTON.
0216 PM NON-TSTM WND GST 2 NNW CARIMONA 43.68N 92.17W
04/20/2020 M43 MPH FILLMORE MN AWOS
AWOS STATION KFKA PRESTON AIRPORT.
0250 PM NON-TSTM WND GST 2 ESE KASSON 44.02N 92.71W
04/20/2020 M50 MPH DODGE MN MESONET
MESONET STATION MN029 2 E KASSON.
0340 PM NON-TSTM WND GST 6 NW FRANKVILLE 43.25N 91.70W
04/20/2020 M50 MPH WINNESHIEK IA MESONET
MESONET STATION RDCI4 5 NW FRANKVILLE.
0335 PM NON-TSTM WND GST 5 SE DECORAH 43.27N 91.72W
04/20/2020 M41 MPH WINNESHIEK IA AWOS
AWOS STATION KDEH DECORAH MUNICIPAL AIRPORT.
0230 PM NON-TSTM WND GST 1 SSW SARATOGA 43.35N 92.42W
04/20/2020 M40 MPH HOWARD IA MESONET
MESONET STATION FW5287 SARATOGA.
0115 PM NON-TSTM WND GST 3 E CHARLES CITY 43.07N 92.62W
04/20/2020 M43 MPH FLOYD IA AWOS
AWOS STATION KCCY CHARLES CITY AIRPORT.
0255 PM NON-TSTM WND GST 3 W OELWEIN 42.68N 91.97W
04/20/2020 M41 MPH FAYETTE IA AWOS
AWOS STATION KOLZ OELWEIN MUNICIPAL AIRPORT.
0330 PM NON-TSTM WND GST 2 N IONIA 43.07N 92.46W
04/20/2020 M40 MPH CHICKASAW IA MESONET
MESONET STATION RNHI4 2 N IONIA.
&&
BOYNELocal storm report, Apr 20, 3:11 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
411 PM CDT MON APR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 2 NE CENTERVILLE 44.09N 91.41W
04/20/2020 M0.25 INCH TREMPEALEAU WI PUBLIC
&&
JSBSpecial weather statement, Apr 20, 3:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
441 PM CDT Mon Apr 20 2020
IAZ008>011-018-019-029-030-WIZ042>044-053>055-061-202300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Sparta, Tomah,
Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
441 PM CDT Mon Apr 20 2020
...Showers and Isolated Storms Producing Locally Gusty Winds to
50 mph...
Through 6 PM, showers and isolated thunderstorms will be found in
northeast Iowa and south of Interstate 90 in western Wisconsin.
These showers and storms will be capable of producing wind gusts
to 50 mph range and small hail. Should you hear thunder, go
indoors.
Boyne
Thunderstorm Wind, Clark
- When
- April 20, 4:20 PM CST to 4:37 PM CST
- Where
- Clark County, 0.69 mi S of Thorp to 3.49 mi N of Riplinger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.960, -90.800
Several trees and power lines were blown down across the northern portions of Clark County as a line of thunderstorms moved across the area.
Thunderstorm Wind, Clark
- When
- April 20, 4:55 PM CST
- Where
- Clark County, 0.85 mi SE of Neillsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Insurance Company
- Coordinates
- 44.560, -90.590
Some trees and power lines were blown down in the Neillsville area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, April 20, 20201 death · 1 event
- Tornado and Damaging Winds in Florida, April 20, 2020$100,000 · EF0 · 8 events
- Tornado and Damaging Winds in Florida, April 20, 2020$500 · EF1 · 5 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, April 20 to 24, 202050 kt wind · 23 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, April 20, 202062 kt wind · 14 events
- Damaging Winds in Wisconsin, April 20, 2020$12,000 · 61 kt wind · 8 events
- Hail in Missouri, April 20, 20201 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, April 20, 2020$4,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 20, 20201 in hail · 8 events
- Tornado and Hail in Florida, April 20, 2020EF0 · 7 events
- Damaging Winds in Georgia, April 20, 202050 kt wind · 6 events
- Hail in Oklahoma, April 20, 20201 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884557, 884560.